Unusual complication of a tattoo in an immuno-suppressed patient

by CosmeticTattoo.org on 20/06/2018 - 12:18 pm



For more information about this topic;
Contact the Admin Team

Title: Unusual complication of a tattoo in an immunosuppressed patient.
Abstract: The authors: "present the first documented case of inflammatory myopathy as a complication following tattooing in an immunosuppressed individual. This unusual case presented as distal thigh and medial knee pain and it was only after some time that a link to the tattoo was made".
Industry Significance Rating: Medium - Industry wide monitoring is recommended.
Publication:

BMJ Case Reports 18 June 2018; doi:10.1136.

Authors: William Thomas Wilson, Mannix O’Boyle, William J Leach.
Links:  Article Link Link to Publisher Search Google
for Sources & Quotes
Discussion:

The authors present an unusual case of a 31 year old woman who had been on immunosuppressive therapy following a lung transplant in 2009, the patient underwent tattooing on her right leg several years previously without any adverse affects. However the patient decided to have a second tattoo on her left leg (by an unregulated parlour) and immediately experienced mild skin irritation after tattooing and 9 days later developed pain in her knee and thigh which required analgesics and lasted for 10 months before being referred to a Rheumatology clinic, a biopsy subsequently revealed that the patient had inflammatory myopathy (chronic inflammation of the muscle).

The treating physicians concluded that "
While we acknowledge that there is no evidence to definitely prove the causative effect, the timing of onset and the location of the symptoms correlated well with the tattoo application and there were no other identifiable factors to cause the pathology".

Medical specialists play an important role in utilising their empirical knowledge to assess the likelihood of causative connections with disease processes in instances where conclusive medical evidence is not yet available. In this particular case the authors are drawing attention to a possible connection between the tattoo and subsequent development of inflammatory myopathy stating that "In this case, the tattoo application by an unregulated parlour, combined with the patient’s immune suppression could have resulted in the adverse reaction". The authors also mention that the causative mechanism may be unclear "but it is well known that the type of ink or colourant used in tattoos can cause a reaction".
 

Recommendations:

It is advisable for clients who are receiving immunosuppressive therapy or are immunocompromised to seek medical opinion prior to undergoing tattooing.

Keywords:

Medical Report, myopathy, body art tattoo, unregulated, immunocompromised, immunosuppression

 

The Education Team here at CosmeticTattoo.org keeps a close eye on the scientific and medical literature for new publications relating to cosmetic and medical tattooing that may be of interest to our our members. The intent is to alert industry members to important publications within the literature to expand the knowledge base particularly in relation to high impact reports.

NB. CosmeticTattoo.org does not host this publication on our server we merely provide an overview with links to the publisher, the authors and their publisher hold copyright to the actual article.


If you know of an article that you think should be added to the database you can notify the Admin Team by clicking here.

Comments